According to statistics from the Centers for Disease Control, about 11% of Americans aged 12 or over are currently on antidepressants. These medications are often the first line of treatment for depressive disorders and may also be prescribed for anxiety, trauma-related symptoms and other issues.
While antidepressants can seem like a wonder drug for those who are struggling — and they frequently are — it’s important to understand the benefits and risks of any medication you’re considering taking. So, what are the antidepressant side effects over the long term? Keep reading to learn the answer and find out what it might mean for you.
What Are Antidepressants?
The term antidepressant is tossed around a lot in conversation, even in the mental health profession. But the truth is that antidepressants are a category of drugs that vary widely in what they do, what they help treat and their potential side effects. Antidepressants are used to treat depression, as the name suggests, but they can also be used in the treatment of various other conditions, including:
- Eating disorders
- Chronic fatigue syndrome
- Certain autoimmune disorders
- Anxiety disorders
- Nerve pain
Antidepressants generally fall into four categories: monoamine oxidase inhibitors (MAOIs), selective serotonin reuptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs) and tricyclics (TCAs).
What Are Some Long-Term Antidepressant Side Effects?
Every medication has side effects, and antidepressants are no different. However, it’s important to understand that the side effects often reported for antidepressants are for the class as a whole. To know what to watch out for, ask your doctor for a list of the possible side effects specific to your medication. Here are a few of the common long-term side effects of antidepressants.
Traditionally, antidepressants have been known to cause weight gain when taken over time, and around 65% of people taking these medications report weight gain as a side effect. How much weight you put on depends on the medication you’re prescribed, how long you take it and your body’s unique chemistry. Some people may find they don’t gain weight at all while on an antidepressant. In some cases, it may not be a side effect of the drug but instead related to a lifestyle change.
For example, someone with anxiety or depression might struggle to cook for themselves or eat nutritious meals. When the antidepressant starts to control these symptoms, the person may want to eat more and may have more energy and desire to cook. The subsequent weight gain this person might experience, therefore, isn’t caused by the medication itself.
However, some antidepressants can cause weight gain, and it’s something to be aware of. This is because being overweight can increase your risk of other health concerns, such as high blood pressure. If you’re concerned about gaining weight while on an antidepressant, weigh yourself regularly and ask your doctor about strategies to control your weight in a healthy way.
It’s thought there may be a connection between Type 2 diabetes and antidepressants, but the actual link isn’t yet clear. Some researchers believe the effect on Type 2 diabetes is related to the weight gain some people experience while taking antidepressants.
In general, being overweight can mean your blood sugar levels aren’t as controlled as they should be, and this can lead to Type 2 diabetes. Those who are dealing with depression may also be more prone to eating processed convenience foods that are easier to prepare and may not be getting enough daily exercise. These factors can also increase the likelihood of blood sugar control issues and Type 2 diabetes.
In particular, SSRIs and tricyclic antidepressants are linked to higher blood sugar levels. If you have a family history of diabetes or have other risk factors, it’s a good idea to talk to your doctor about whether a different type of antidepressant might be more suitable for you. Your doctor can also give you some tips on managing your blood sugar level through diet and lifestyle changes to help mitigate the possible effects of the medication.
Decreased Antidepressant Effect
Perhaps one of the most important long-term side effects of antidepressants is that they can become less effective over time. This means the dose used at the beginning of your treatment that worked well to control your symptoms may become less effective than it was originally. While it’s sometimes possible to just increase the dosage, this isn’t an option in every case or with every medication.
In some situations, you may have to start over to find a new antidepressant that works to control your symptoms. This can often bring with it an uncomfortable adjustment phase and some uncertainty as you balance controlling your symptoms with watching for side effects or other issues with the new medication.
Decreased efficacy can also be a problem if you don’t recognize that it’s happening. Your symptoms could start to come back slowly, meaning you don’t immediately recognize that it’s a medication issue before things get too severe.
The Bottom Line
If the list above sounds a little scary to you, that’s normal. Although it’s wise to be aware of potential side effects, it’s important to take a step back and look at the bigger picture. Most antidepressants are considered very safe, even for long-term use, and the larger concern for most people is finding an antidepressant that regulates their symptoms well over time. If you’re concerned about antidepressant side effects long-term, talk with your health care team to determine what your risk factors are and what medications or alternative therapies may be available. This can help ensure your symptoms are under control and your risk of long-term side effects is as low as possible.
If you or someone you love is struggling with their mental health, antidepressants can be helpful when prescribed in the right circumstances and with attention to the possible long-term effects. Contact Restore today to learn more about our programs and how we can help.